The role of tyrosine kinase inhibitor "Lapatinib" in pulmonary hypertension.
Alkhatib Y, Albashaireh D, Al-Aqtash T, and Awdish R. The role of tyrosine kinase inhibitor "Lapatinib" in pulmonary hypertension Pulm Pharmacol Ther 2016; 37:81-84.
Pulmonary pharmacology & therapeutics
INTRODUCTION: Pulmonary Arterial Hypertension (PAH) and cancer share growth factor and protein kinase signaling pathways that result in smooth muscle cell proliferation and vasculopathy. There is little known about the impact of Lapatinib on the pulmonary vasculature. After reporting a case of Lapatinib-induced PAH we investigated the association of Lapatinib with the development of PAH in our institution.
METHODS: We reviewed charts for all patients treated with Lapatinib at our institution between 2008 and 2013. Patients who had undergone 2D-echocardiogram both prior to and after treatment were included in the analysis. Increase in Pulmonary artery systolic pressure (PASP) was assessed. Patients were also evaluated in terms of risk factors for non-Group 1 PAH.
RESULTS: A total of 27 patients were found to have 2-D echo done before and after starting treatment with Lapatinib. Six patients were found to have significant increase in their PASP after starting treatment. Right heart catheterization before and after stopping the medication was available in three patient, confirming the diagnosis of PAH with complete resolution after stopping the medication. The median pre-treatment and post treatment PASP in those 6 patients was 29 mmHg and 65.5 mmHg respectively (N = 6; p = 0.027).
CONCLUSION: Lapatinib might be associated with the development of PAH. PASP should be evaluated in patients who become short of breath while on treatment, and stopping the drug in cases where no other reasons are identified could be associated with reversibility of the elevated pulmonary artery pressure.
Medical Subject Headings
Aged; Antineoplastic Agents; Cardiac Catheterization; Echocardiography; Humans; Hypertension, Pulmonary; Lapatinib; Middle Aged; Protein Kinase Inhibitors; Quinazolines; Retrospective Studies; Risk Factors